Thursday, March 24, 2011
Last night was the worst night of our lives! Let me elaborate. Reagan woke up at 1 pm and started fussing. I tried to soothe her but it wasn't working. So I decided to give her another dose of the methadone (it was written for every 6 hours and it had already been 7 hours since her first dose). She fell back to sleep only a few minutes later. I laid back down in bed and tried to go to sleep. A few minutes later I heard her making a weird whining sound. I thought she was starting to fuss again and I almost didn't get up, but it was an unusual noise so I thought I'd check it out. I'm glad I did. It wasn't fussing, it was a weird noise she was making while she was breathing. And then the breathing stopped! Mike heard me say she wasn't breathing and he ran in the room and pulled her out of bed and onto the floor. She was totally unresponsive and turning grey. He told me to go call 911. I got the phone and started dialing, I came back into the room and we started CPR. I did chest compressions while Mike did the breaths. It took 3 rounds of 30-2 to get her breathing again (thank God we took that CPR class two weekends ago). Once she was breathing (albeit very shallow breaths), I ran and got the pulse ox and put that on her and then put the nasal cannula on her with some O2. by the time we did all of that (maybe 5 min), the EMTs were knocking at the door. They loaded her up in the ambulance and I rode with her while Mike drove behind us. I made them take us to Memorial Hermann Children's Hospital because that's where the mito kids go. It was our first time to this ER, usually we go to Texas Children's. We spent some time in the ER. Reagan was stable but still not breathing well. They gave her some breathing treatments thinking maybe her airway was constricted. It helped little, if any. She was still really out of it and hadn't really opened her eyes yet. Apparently they were still concerned and they put her on high flow O2 and moved her to the PICU. I heard someone say something about an overdose and immediately I told them that she wasnt overdosed and she had just gotten what she was prescribed. Shortly after getting in there they gave her something called Narcan. Within seconds it reversed the effects of the methodone. Reagan's eyes popped open and she was alert and awake! Of course with awake came unhappy. Very unhappy. She was crying and holding her breath. Definitely stressful. Up until this point no one was really talking to us about why they thought this happened (in retrospect I wonder when they figured it out...obviously right around the time they decided to transfer us to the ICU). Then this afternoon the special needs pediatrician came by. I asked him what he thought happened...whether he thought it was an allergic reaction or an over response to this new medication. He told me he knew exactly what it was. The real reason Reagan had stopped breathing was that he messed up on her dosage! He calculated her dosage using pounds rather than kilograms, meaning he gave her 3x the dosage he meant to give her. He literally almost killed her with that mistake! So scary. It makes you think twice about trusting what is written on your medication bottle. We spoke with him about "maybe" giving the methodone another try at the correct dose tomorrow after all of it clears from her system (and while she's still under observation). Then out of no where they came by and gave her another dose. That's when she really started holding her breath and scaring the you know what out of us. We literally had to blow on her to get her to breath again. I could have killed those people for giving that to her again!! So that's it for methadone. We're done with that one. So here we sit. Still in the PICU because they never got an open bed on a normal floor. They wanted to keep her overnight for observation. Hopefully we'll be headed home tomorrow. No more drama please! I don't think this mommy can take it!! Please keep our little one in your prayers!!